Alert archive / Florida / Storm Surge Warnings in 2017

Storm Surge Warning 1016, NWS Mobile, AL

October 6, 2017Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this storm surge warning at Oct 6, 2017, 10:38 AM CDT for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 2017, 10:38 AM CDT (15:38 UTC)
Expired
Oct 8, 2017, 10:14 AM CDT
In force
48 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this storm surge warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this storm surge warning went out at Oct 6, 6:21 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Oct 6, 6:21 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
621 AM CDT Fri Oct 6 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...VFR conditions expected through the forecast. A
chance of shra/tsra are expected mainly over the FL Panhandle
this afternoon. THese are not expected to significantly impact
operations.

/16

&&

.PREV DISCUSSION... /issued 609 AM CDT Fri Oct 6 2017/

NEAR TERM /Now Through Friday night/...An upper ridge off the Fl
coast builds as a strong upper trough moves east across the
Rockies to over the Plains. Nate will begin moving north over the
southern Gulf of Mexico around an upper trough located over the
western Gulf. This weak shortwave will bring a chance of rain to
the area today. With the shortwave remaining over the open Gulf,
best chance of rain will be along the coast and points south today
into this evening. With subsidence from the building western
Caribbean upper high increasingly influencing the forecast area
today, temps above seasonal expected, ranging from the upper 80s
inland to lower 80s along the immediate coast.

Tonight, with increasing low level flow off the Gulf, the feeder
bands from Nate may start to make an appearance over the marine portion
of the forecast area along with near coastal areas. There is a
slight chance of these feeder bands working well north of the
coast, so have put a small chance of rain inland, mainly after 06z
tonight. Increasing low level flow off the Gulf combined with
subsidence from the western Caribbean upper high will help keep
lows well above seasonal. Lows in the 70s expected.

/16

SHORT TERM /Saturday Through Sunday night/...Tropical Storm Nate is
forecast to be over the central Gulf of Mexico by Saturday
morning, or about 400 miles south of Biloxi, MS. Nate will likley
continuing moving north-northwestward near 20 knots, approaching
the north central Gulf coast late Saturday evening. Nate is also
forecast to strengthen to a cat one hurricane has it travels
northward across the north central Gulf of Mexico Saturday
afternoon and evening, potentially making landfalls near the
Mississippi River Delta around midnight Saturday night and near
the Alabama/Mississippi state line Sunday morning.

Tropical Cyclone Nate will bring the potential for heavy rains to
the area beginning on Saturday and continuing through at least
Sunday. Widespread rainfall amounts of two to five inches are
likley, with isolated higher amounts up to seven inches possible.
A flash flood watch may soon be required for most of the area.
Tornadoes will also be possible beginning Saturday and continuing
into Sunday for much of the area. Winds should increase to 30 to 50
mph late Saturday night into Sunday morning in the tropical storm
watch area with frequent higher gusts. The tropical storm force
winds are expected to gradually diminish Sunday afternoon into
Sunday evening. Storm surge inundation of 2 to 5 feet, possibly
higher, is likely along coastal areas of Mobile and Baldwin
counties, with lower values over the western Florida panhandle, but
please stay tuned for potential updates regarding this.

Other local impacts will be increasing swells along the area beaches
over the weekend, resulting in high surf conditions, coastal
flooding, and a high risk of rip currents. Rip current risk will
remain elevated after the system moves well inland due to long
period swell that will continue to approach the coast from the south.

High temperatures over the weekend will range from the upper 70s to
mid 80s. Low temperatures will be in the mid 70s inland areas, and
the upper 70s along the coastal sections. /22

LONG TERM /Monday Through Thursday/...Monday through Wednesday,
the Caribbean upper high shifts west, becoming situated over the
northern Gulf coast by Wednesday. This will help to keep any shortwave
energy well north of the forecast, in this case a shortwave
passing north of the forecast area Tuesday into Wednesday.
Guidance is advertising a surface front moving south before
stalling somewhere over the Southeast Tuesday. Where depends upon
the model; the GFS takes it to the coast before stalling whilst
the ECMWF keeps it well inland. Heading into the overnight hours
Tuesday night, overnight cooling will allow the front to slide
south of the coast. Significantly drier air will over spread the
area. This drier air will allow for more efficient overnight
radiational cooling, and allowing lows in the 70s Monday night to
cool off to the mid 60s inland to low 70s along the coast Tueday
night and low 60s inland to around 70 along the coast Wednesday.
The drier airmass will combine with subsidence from the upper
ridge over the northern Gulf coast to allow highs to rise to above
seasonal levels into mid week. Highs in the mid to upper 80s
expected Monday through Wednesday. Not to leave out the chance of
rain, the passing front will bring an uptick in the rain chances
Monday into Wednesday.

Wednesday into Thursday...a surface ridge that has built over the
Plains behind the passing shortwave will build a bit more and
pushes a bit cooler and drier air over the area. I say a bit
cooler because most of the cooler, drier air is realized with the
overnight cooling. Lows in the 60s expected Wednesday night,
highs in low to mid 80s Thursday.

/16

MARINE...A strong ridge of high pressure will maintain moderate to
strong easterly flow through later today. Easterly flow becomes
southeast and increases Saturday into Saturday night as Tropical
Storm Nate is expected to become a hurricane while moving
northwest across the central Gulf. All interests should continue
to monitor the latest forecasts from the National Hurricane Center
on Tropical Storm Nate.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Tropical Storm Watch for ALZ261>266.

FL...Tropical Storm Watch for FLZ201-202-204-206.

MS...Tropical Storm Watch for MSZ078-079.

GM...Tropical Storm Watch for GMZ630>635-650-655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Oct 6, 7:39 AM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
739 AM CDT Fri Oct 6 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-071245-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
739 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a high risk of deadly rip currents along area beaches
through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Tropical Storm Nate over the western Caribbean Sea is forecast to
track northward into the Gulf of Mexico by late this evening.
Nate is then forecast to strengthen into a hurricane Saturday
evening as it enters into the north central Gulf of Mexico, and
then make landfall somewhere along the north central gulf coast.

Nate will bring the potential for heavy rains to the area
beginning on Saturday and continuing through Sunday. Tornadoes
will also be possible beginning Saturday and continuing into
Sunday for much of the area. Winds will increase to tropical
storm force with frequent higher gusts Saturday night into Sunday,
and then gradually diminish Sunday afternoon into Sunday evening.

Storm surge inundation of 3 to 6 feet, possibly higher, is likely
along coastal areas of Mobile and Baldwin counties, with lower
values over the western Florida panhandle, but please stay tuned
for potential updates regarding this. Deadly rip currents and
increasing surf heights along area beaches will also occur through
the weekend.

Please check our website (www.weather.gov/mob) or the National
Hurricane Center (www.hurricanes.gov) for the latest updates on
this system.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Thursday.

GMZ630>635-650-655-670-675-071245-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
739 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

...TROPICAL STORM WATCH IN EFFECT THROUGH THE WEEKEND...

Tropical Storm Nate over the western Caribbean Sea is forecast to
track northward into the Gulf of Mexico by late this evening.
Nate is then forecast to strengthen into a hurricane Saturday
evening as it enters into the north central Gulf of Mexico, and
then make landfall somewhere along the north central gulf coast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Tropical storm conditions possible, with east to southeast winds
around 20 knots increasing to around 40 knots. Frequent higher
gusts possible. Seas building to 13 to 18 feet over the weekend.
Waterspouts will also be possible beginning Saturday and
continuing into Sunday for much of the area.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:01 PM CDTRip Current StatementMOBBaldwin, Mobile4 days
Oct 5, 10:17 PM CDTTropical Storm WatchMOBBaldwin, Clarke, Conecuh, Covington, Escambia, Mobile and 2 more18 hr
Oct 5, 11:11 PM CDTStorm Surge WatchMOBBaldwin, Mobile17 hr
Oct 6, 10:38 AM CDTHurricane WarningMOBBaldwin, Mobile, Washington43 hr
Oct 6, 2:55 PM CDTFlash Flood WatchMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more43 hr
Oct 6, 4:23 PM CDTTropical Storm WarningMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more42 hr
Oct 6, 10:38 AM CDTHurricane WatchMOBEscambia, Okaloosa, Santa Rosa36 hr

Nearby

Storm Surge Warnings in Florida, 2017Storm Surge Warnings in Alabama, 2017Every storm surge warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.